Presentation on theme: "Unexplained Visual Loss Laura S. Gilmore, MD Grand Rounds September 9, 2005 Texas Tech University HSC Lubbock, TX Discussant: Kenn Freedman, MD."— Presentation transcript:
Unexplained Visual Loss Laura S. Gilmore, MD Grand Rounds September 9, 2005 Texas Tech University HSC Lubbock, TX Discussant: Kenn Freedman, MD
History Chief Complaint: Vision loss, OD>OS HPI: 22yo WF with progressively deteriorating vision over 2-3 months, worse OD, with no associated neurologic symptoms. PMH: Dx’d with Crohn’s Disease 4 years ago, on remicaide and prednisone. Currently suspect for MS. Ocular History: 20/20, no glasses. One episode 1 year ago of OD blurring, with associated slurring of speech, difficulty walking, and involuntary eye movements. Spontaneously resolved. FH: migraines, blindness secondary to glaucoma SH: +tobacco Meds: Remicaide, prednisone
Physical Exam VS: BP 100/70, pulse 64, RRR VA: OD 20/400, BC 20/160; OS 20/40, BC NI Color: 5/9 OD, 8/9 OS Amsler: Central blur OD, nl OS VF: constricted OD, hemifield defect OS Pupils: Round, reactive, No APD Motility: Full OU IOP: 16 OU Ant segment: Clear, D/Q, no synechiae DFE: normal OU, no disc pallor/elevation/heme
Results Strongly ANA positive-nucleolar –High prevalence in Progressive Systemic Sclerosis, a diffuse progressive form of scleroderma, and in some rheumatic diseases –Lower prevalence in SLE MRI negative except small, 5mm pituitary microadenoma on left side. No plaques or other tumors. No optic nerve involvement. Prior MRI at similar episode 1 year ago reportedly with small brainstem lesion, not apparent on this study. Films not available. Several MRIs in 3 prior MS w/u’s-normal
Next Steps Increase PO prednisone, referral to Rheumatology RE ANA, Neurology 2 nd opinion, D/W GI RE medications for Crohn’s Why? –Remicaide has been reportedly associated with vision loss, visual field defects, onset and/or exacerbation of demyelinating disease
Remicaide Anti-TNF antibody first introduced in Autumn 1999 Used in tx of RA, Crohn’s, spondyloarthropathy, juvenile idiopathic arthritis, Behcet’s, Wegener’s, HLA-B27 + uveitis, chronic severe refractory uveitis, psoriasis Reported side effects: infections, development of ANA and anti-dsDNA antibodies, lupus-like syndrome, lymphoma, exacerbation of or development of demyelinating disease, CHF, injection-site reactions Side effects seem to be cumulative, often occurring after third dose; usually dosed q 4 or 8 weeks
Case Reports 3 cases of toxic anterior optic neuropathy after remicaide, with cecocentral VF defects that did not improve with steroid tx and with ONH pallor first evident at 2 months (10) Rare cases of clinical sx and/or MRI changes suggestive of MS or optic neuritis (10) Increases MRI activity in MS pts (11) Report of onset of a demyelinating process after the institution of remicaide tx for Crohn's disease. (8,9) Report of a 35-year-old woman with colitis who developed MS symptoms after treatment with remicaide (2)
Course VA OD subjectively slightly improved at 6 week f/u, 6 weeks post cessation of remicaide, but obj essentially stable (BCVA 20/200); OS stable No change in VA after 6 weeks HVF slightly improved 3 months after first exam, but still with dense cecocentral scotoma OD 3 months post first exam, first sign of early temporal pallor OU. Possible early optic atrophy? Neuro has dx’d as MS, d/c’d remicaide and continued prednisone Pt lost to f/u with us after 3 month appt
Summary Anti-TNF alpha antibody preparations are becoming TOC for several diseases Emerging side effects of these medications include visual changes, as well as MS-like processes Long-term care studies still evolving Therefore must keep meds in mind; is it truly MS? Or MS induced by tx? Or prior, undiagnosed MS exacerbated by tx? Or unknown mechanism and effects that just looks like MS?
Bibliography 1: Daniel CL, Moreland LW. Infliximab: additional safety data from an open label study.J Rheumatol. 2002 Apr;29(4):647-9. 2: Enayati PJ, Papadakis KA. Association of anti-tumor necrosis factor therapy with the development of multiple sclerosis. J Clin Gastroenterol. 2005 Apr;39(4):303-6. 3: Foroozan R, Buono LM, Sergott RC, Savino PJ. Retrobulbar optic neuritis associated with infliximab. Arch Ophthalmol. 2002 Jul; 120(7):985-7. Erratum in: Arch Ophthalmol 2002 Sep;120(9):1188. 4: Hochberg MC, Legwohl MG, Plevy SE, Hobbs KF, Yocum DE. The benefit/risk profile of TNF- blocking agents: findings of a consensus panel. Sem Arthritis Rheum. 2005 Jun;34(6):819-36. 5: Mejico, LJ. Infliximab-associated retrobulbar optic neuritis. Arch Ophthalmol. 2004 May; 122(5):793-4. 6: Scheinfeld N. A comprehensive review and evaluation of the side effects of the tumor necrosis factor alpha blockers etanercept, infliximab and adalimumab. J Dermatolog Treat. 2004 Sep;15(5):280-94. 7: Strong BY, Erny BC, Herzenberg H, Razzeca KJ. Retrobulbar optic neuritis associated with infliximab in a patient with Crohn’s disease. Ann Intern Med. 2004 Apr 20;140(8):W34. 8: Thomas CW Jr, Weinshenker BG, Sandborn WJ. Demyelination during anti-tumor necrosis factor alpha therapy with infliximab for Crohn's disease. Inflamm Bowel Dis. 2004 Jan;10(1):28-31. 9: Tran TH, Milea D, Cassoux N, Bodaghi B, Bourgeois P, LeHoang P. Optic neuritis associated with infliximab. J Fr Ophthalmol. 2005 Feb;28(2):201-4. 10:Tusscher MP, Jacobs PJ, Busch MJ, de Graaf L, Diemont WL. Bilateral anterior toxic optic neuropathy and the use of infliximab. BMJ. 2003 Mar 15;326(7389):579. 11:van Oosten BW, Barkhof F, Truyen L, Boringa JB, Bertelsmann FW, von Blomberg BM, Woody JN, Hartung HP, Polman CH. Increased MRI activity and immune activation in two multiple sclerosis patients treated with the monoclonal anti-tumor necrosis factor antibody cA2. Neuro. 1996 Dec;47(6):1531-4.